In a recent update, the Medicines and Healthcare products Regulatory Agency (MHRA) has released important information regarding statins and their potential link to myasthenia gravis. This announcement comes after a thorough review and assessment by the Pharmacovigilance Risk Assessment Committee (PRAC) from September 25th to 28th, 2023.
Understanding Myasthenia Gravis
Myasthenia gravis is a rare autoimmune neuromuscular disorder characterized by fluctuating weakness in voluntary muscles. This condition affects various functions such as eye movements, facial expression, speech, swallowing, limb movement, and breathing. Common symptoms include drooping eyelids, double vision, difficulties with chewing or swallowing, speech disturbances, limb weakness, and shortness of breath. Although myasthenia gravis can develop at any age, it is more prevalent in women under 40 and men over 60.
Statins and Myasthenia Gravis: What You Need to Know
The MHRA has observed a very small number of reports globally associating atorvastatin, pravastatin, lovastatin, fluvastatin, simvastatin, rosuvastatin, and pitavastatin (single-ingredient and fixed-dose combination products) with new-onset or aggravation of pre-existing myasthenia gravis. Given the extensive use of statins, these reports are considered to be very infrequent.
Key Recommendations for Healthcare Professionals:
Suspected cases of new-onset myasthenia gravis after initiating statin therapy should be referred to a neurology specialist. Depending on individual assessments of benefits and risks, discontinuation of statin treatment may be necessary.
Patients with pre-existing myasthenia gravis should be vigilant for any aggravation of symptoms while on a statin. Again, treatment discontinuation might be considered based on individual assessments.
All suspected adverse drug reactions associated with statins should be reported through the Yellow Card scheme.
Advice for Patients and Carers:
Statins are vital medications to lower the risk of cardiovascular events.
Most individuals taking statins do not experience significant side effects. If you do, consult a healthcare professional.
Do not stop statin treatment without consulting your doctor.
Inform your doctor of any history of myasthenia gravis or ocular myasthenia before starting statin therapy.
Seek immediate medical attention if you experience severe breathing or swallowing difficulties.
Review and Recommendations
A recent European review led to recommendations for new warnings about the risk of myasthenia gravis associated with multiple statins. The Pharmacovigilance Expert Advisory Committee (PEAG) of the Commission on Human Medicines (CHM) endorsed these recommendations. As a result, product information for all statins will be updated to include myasthenia gravis and ocular myasthenia gravis as adverse drug reactions with a frequency listed as 'not known'.
For more information about this notice please visit:
The MHRA remains committed to ensuring that healthcare professionals and patients have access to the most up-to-date safety information for medications. We encourage all healthcare professionals, patients, and caregivers to report any suspected adverse drug reactions through the Yellow Card scheme.
For further information and to access the Yellow Card reporting platform, please visit the Yellow Card website. https://yellowcard.mhra.gov.uk/
Your contributions are invaluable in maintaining the safety of pharmaceutical products.
Disclaimer: This article is for informational purposes only and does not constitute medical advice. Please consult a qualified healthcare professional for personalized medical guidance.